• Oops!
    Something went wrong.
    Please try again later.

Experts: Trump's COVID-19 steroid treatment could be 'dangerous'

·5 min read
In this article:
  • Oops!
    Something went wrong.
    Please try again later.

President Trump has been released from Walter Reed National Military Medical Center but is still reportedly receiving treatment for COVID-19 — treatment that has many in both the medical and political world sounding the alarm. According to reports from his team at Walter Reed, Trump has been given a cocktail of drugs that includes the antiviral remdesivir, an unapproved antibody treatment made by Regeneron and a corticosteroid called dexamethasone.

It’s a combination that, experts say, isn’t just unusual — it’s unheard of. “Nobody gets this cocktail of drugs,” Dr. Benhur Lee, a professor of microbiology at the Icahn School of Medicine at Mount Sinai in New York, tells Yahoo Life. “Regeneron’s cocktail is currently in clinical trials; the trial criteria excludes people [taking] remdesivir — otherwise, how else would one learn about the efficacy of the antibody cocktail?”

Dexamethasone in particular, says Lee, is a worrisome addition. “Dexamethasone is a potent steroid (anti-inflammatory) that is used only in the late phase of severe COVID-19 because by then, the runaway inflammation (and not the virus replication itself) is the culprit,” Lee says. “Using dexamethasone too early in the disease course is dangerous because it could potentially tamper down your own immune response to the virus.”

Doctors aren’t the only ones warning the American public about Trump’s medical regimen. Rep. Alexandria Ocasio-Cortez, D-N.Y., made an appearance on The Rachel Maddow Show on Tuesday where she raised red flags about the president taking a drug that could alter not only his mood but his decision making. “The president is not in a good condition,” said Ocasio-Cortez. “I don’t think that we should be making any large political decisions when the president is in such a perilous medical state. He’s still receiving interventions and treatments and we’re in the middle of talking about, and making, dramatic decisions.”

The White House did not respond to Yahoo Life’s request for comment on Trump’s treatment, and — as of yet — there have been no reports about Trump’s health worsening. The president has not commented publicly on questions about his ability to lead. But even if dexamethasone helps him combat COVID-19, doctors worry that the trade-off may be, at best, confusion, and, at worst, psychosis.

The drug, a popular and affordable corticosteroid, gained attention in early September when the World Health Organization issued a statement urging doctors to prescribe it “for the treatment of patients with severe and critical COVID-19.” The recommendation was timed to a meta-analysis in the Journal of the American Medical Association, which found the drugs could reduce mortality rates for severely ill COVID-19 patients by a third.

But there are reasons that doctors reserve it for those who are critically ill. The drugs, according to the Mayo Clinic, “mimic the effects of hormones your body produces naturally in your adrenal glands.” This allows them to reduce inflammation but also can lead to side effects such as “elevated pressure in the eyes (glaucoma), fluid retention, swelling in your lower legs, high blood pressure and weight gain.”

Physical side effects, however, aren’t the only concern. On Twitter, both epidemiologists and critical care doctors warned that psychological effects can be a factor as well. Dr. Megan Ranney, an emergency physician at Brown University, says that the president’s mental state could be affected by the drugs. “There is certainly a chance that he could experience side effects,” Ranney tells Yahoo Life. “At least one-fourth of people his age develop mania, delirium or even frank psychosis; and the majority of people getting [this type of corticosteroid] develop euphoria and sleeplessness.”

Ranney points to a 2006 meta-analysis from the Mayo Clinic that found that adverse psychiatric effects can occur in anywhere from 1 percent to more than 60 percent of those who take corticosteroids. The authors concluded that “corticosteroid-induced psychiatric disturbances are common and include mania, depression, psychotic or mixed affective states, cognitive deficits, and minor psychiatric disturbances (irritability, insomnia, anxiety, labile mood).”

As a result of these facts, some have theorized that Trump’s exceedingly upbeat mood upon being released from the hospital — including a tweet saying he felt better than he did “20 years ago” — may be a side effect of the medicine. Ranney agrees. “I am worried about both the mental health and physical side effects,” she says.

The unease is something other experts have shared too. Talking to MSNBC on Tuesday, Dr. Robert Wachter, chair and professor of the department of medicine at the University of California, San Francisco, said mental effects in older people are especially common. “Dexamethasone frequently [causes] mood swings, even manic-ness, euphoria, but COVID can also alter your thinking. And particularly in elderly people. When an older person comes into a hospital and they’re not thinking clearly, they’re confused, the first thing we think about is an infection,” said Wachter. “So for a 74-year-old man to have symptomatic COVID, low blood oxygen — which can also alter your thinking — and be on dexamethasone, it certainly raises the possibility that his thinking is altered.”

Prior to receiving treatment for COVID-19, the president had repeatedly lied about Democratic presidential nominee Joe Biden taking performance-enhancing drugs. There is no evidence for that claim — but ironically, Trump now finds himself on a performance-enhancing drug. Dexamethasone, while typically given to reduce an inflammatory overreaction, has also been used by athletes as a way to improve performance.

While it’s unclear exactly how long Trump will remain on dexamethasone, Ranney says that one comforting thing is that any mental instability the drugs produce will not be lasting. “On the bright side, many of these stop when the dose of medications are stopped,” she says.

For the latest coronavirus news and updates, follow along at https://news.yahoo.com/coronavirus. According to experts, people over 60 and those who are immunocompromised continue to be the most at risk. If you have questions, please reference the CDC’s and WHO’s resource guides.

Read more from Yahoo Life

Want lifestyle and wellness news delivered to your inbox? Sign up here for Yahoo Life’s newsletter.